Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Gray, ME

August 8, 2001Kennebec County, Somerset County, Waldo County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 8, 2001, 9:20 PM EDT for Kennebec County, Somerset County, Waldo County, Maine. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2001, 9:20 PM EDT (01:20 UTC)
Expired
Aug 8, 2001, 9:45 PM EDT
In force
25 min
Issued by
NWS Gray, ME
Area
Whole counties

Counties Kennebec County, ME, Somerset County, ME, Waldo County, ME

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:25 PM EDTThunderstorm Wind 50 EClinton, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WUUS51 KGYX 090120
SVRGYX
MEC011-025-027-090145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
920 PM EDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE 
  NORTHWESTERN WALDO COUNTY IN SOUTH CENTRAL MAINE
  EXTREME SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 945 PM EDT

* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER SKOWHEGAN...MOVING TO THE SOUTHEAST AT 35 
MPH.

THIS STORM HAS A LONG HISTORY OF PRODUCING DAMAGING WINDS THAT HAVE 
KNOCKED DOWN TREES IN STRATTON AND KNOCKED DOWN A TREE IN SKOWHEGAN 
THIS EVENING.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND MAY 
ALSO PRODUCE HAIL AS IT MOVES INTO NORTHEAST KENNEBEC COUNTY NEAR 
CLINTON AND THEN CROSSES INTO WALDO COUNTY BY 945 PM.

SEEK SAFE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

$$

LAT...LON 4465 6971 4441 6944 4458 6926 4479 6959

SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 8:30 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 8, 8:30 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
830 PM EDT WED AUG 8 2001

ISSUED A QUICK UPDATE TO ADD SCATTERED THUNDERSTORMS TO THE
OVERNIGHT FORECAST.  ALSO INCREASED SKY COVER TO MOSTLY CLOUDY AND
REMOVED MENTION OF PATCHY FOG.

FCSTID = 7

.GYX...
ME...NONE.
NH...NONE.

WHEELER

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:15 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset30 min
Aug 8, 11:30 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset45 min

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.